Kansas, 2009

Heavy Rain in Kansas, August 6, 2009

August 6, 2009 · NWS DDC · 2 events in 2 counties and zones

Thunderstorms produced heavy rain at a few locations during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rain at a few locations during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 2:49 PM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 2:49 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT WED AUG 5 2009

.UPDATE...

MADE LAST MINUTE DECISION TO REMOVE TSTORM THREAT ENTIRELY FOR
THIS EVENING. ALSO INCREASED POPS FOR TOMORROW MORNINGS MCS IN
THE EAST AND LOWERED HIGH TEMPS FOR TOMORROW. THINKING IS THAT IF
THE MCS GOES OFF AS EXPECTED, HIGHS SHOULD BE NO WARMER THAN TODAY
FOR THE NE 2/3 OF THE FA. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT WED AUG 5 2009/

DISCUSSION...

DAYS 1-2...

OUTFLOW FROM THIS MORNINGS MCS OVER NEBRASKA/NC KANSAS CONTINUES
ACROSS SW KANSAS THIS AFTERNOON. IT HAS REINFORCED MOISTURE AND
UPSLOPE FLOW AND PUT A BIG DAMPER ON TEMPS THUS FAR. IT ALSO
UNDERCUT THE VERY WARM AIR ALOFT (+13C AT H7) - THUS STABILIZING THE
LOW LEVELS - AND SHOVED THE COOL FRONT/TROF A LITTLE FURTHER SOUTH
INTO OKLAHOMA. ONCE AGAIN TODAY, ELEVATED INSTABILITY IS QUITE HIGH
(UPWARDS OF 4000 J/KG CAPES ABV THE LFC BY THIS EVE) BUT WE WONT BE
ABLE TO TAP INTO IT DUE TO LOW LEVEL STABILIZATION, MID-LEVEL
WARMTH, AND LACK OF ANY APPRECIABLE DISTURBANCE ALOFT. THE ONLY
CONCEIVABLE EXCEPTION IS DOWN NEAR THE KS/OK BORDER AS THE FRONT
BEGINS TO LIFT NORTH AGAIN. IT IS A LONG SHOT, BUT KEPT SLGT CHC IN
DOWN THERE JUST IN CASE. OTHERWISE, LOOK FOR ANOTHER FINE EVENING
WITH MILD TEMPS AND A TYPICAL LIGHT HIGH PLAINS BREEZE.

THE SYNOPTIC SITUATION IS CHARACTERIZED BY AN UPPER RIDGE CENTERED
OVER THE NM/CO BORDER. A H7 BAROCLINIC ZONE STRETCHES FROM THE
NRN ROCKIES THROUGH CENTRAL KS INTO THE SRN MISS RIVER VALLEY. A
SFC-H85 FRONT REMAINS OVER OK ATM. AFTERNOON UPR AIR ANALYSIS
REVEALS NO H5 HEIGHT RISES EAST OF THE RIDGE AND WATER VAPOR
SUGGESTS THE RIDGE IS NOT REALLY MOVING EAST BUT RATHER AMPLIFYING
OVER THE NRN ROCKIES. THIS SUGGESTS THE POSSIBILITY OF A
SHARPENING RIDGE WHICH MAY PULL THE H7 BAROCLINIC ZONE SLIGHTLY
FURTHER WEST OVERNIGHT. THE NAM HAS PICKED UP ON THIS. MEANWHILE,
THE NEXT WAVE TO COME OVER THE RIDGE IS LOCATED OVER ID/MT AND
WILL BE COMING OUT INTO THE PLAINS LATE TONIGHT/EARLY TOMORROW,
LIKELY PRODUCING ANOTHER MCS. GIVEN LAST NIGHTS MCS JUST MISSED
OUR FA TO THE EAST, IT WONT TAKE MUCH RETROGRESSION TO BRING THE
NEXT ONE IN OVER US.

EXPECT A QUIET NIGHT OVER SW KANSAS. BY TOMORROW MORNING, I BELIEVE
A MCS WILL BE MOVING THROUGH NORTHERN KANSAS. AM THINKING THE BEST
CHANCE FOR RAIN/THUNDER WILL BE FROM HAYS TO PRATT (AS THAT IS
WHERE THE NAM SETS UP THE 10-12C H7 BAROCLINIC ZONE WHICH LAST
NIGHTS MCS FOLLOWED) BUT HAVE EXTENDED AT LEAST SLIGHT CHC POPS
ALL THE WAY BACK TO DODGE. AS THE MCS IS ONGOING, THE UPPER RIDGE
WILL BEGIN SHIFTING OVER SW KANSAS AND THE FRONT OVER OK WILL
START TO MAKE ITS WAY BACK NORTH. EXPECT IT TO MAKE IN-ROADS OVER
OUR SW COUNTIES EARLY ON BUT OUTFLOW FROM THE MCS WILL LIKELY
BRING STABILIZATION AND KEEP TEMPS IN CHECK TOMORROW, MUCH AS IT
HAS DONE TODAY. THE NAM DOES HINT AT SOME PRECIP OVER THE SW AND
SHOWS PRETTY STRONG FRONTOGENESIS IN THAT AREA FROM THE SFC TO
H85. IT WILL BE INTERESTING TO SEE HOW THE OUTFLOW INTERACTS WITH
THIS ADVANCING FRONT BUT GIVEN HOW STABILIZING THESE OUTFLOWS HAVE
BEEN AND ALL THE WARM AIR ALOFT, DECIDED TO LEAN TOWARD THE DRY
SOLUTION. MADE SIGNIFICANT ADJUSTMENTS TO TOMORROWS FORECAST TO
ACCOUNT FOR THIS COMPLEX PATTERN, THE MOST SIGNIFICANT OF WHICH
WERE TO CHOP HIGHS BY ABOUT 10 DEGREES AND ADD IN 20-40 POPS IN
THE AM OVER THE EAST. WOULD HAVE GONE HIGHER ON POPS BUT TIMING IS
A BIT OF AN ISSUE.

THINK THE WARM FRONT WILL FINALLY MOVE THROUGH SW KANSAS WITHOUT
MUCH FAN-FARE THU NIGHT SETTING THE STAGE FOR A BREEZY, DRIER, AND
NOTICEABLY HOTTER FRIDAY. -WRIGHT

DAYS 3-7...

A TRANSITION TO SOUTHWESTERLY UPPER LEVEL FLOW IS FORECAST FOR THE
WEEKEND WITH HOT 850 TEMPS AROUND 30C AND HIGHS AROUND THE CENTURY
MARK. A SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO
THE MIDWEST PUSHING A COLD FRONT ACROSS KANSAS INTO THE WORK WEEK.
THE GFS WITH SIMILAR UPPER LEVEL FLOW AS THE ECMWF BUT KEEPS 850MB
TEMPS MUCH WARMER THAN THE ECMWF. WILL CONTINUE TO HEDGE TOWARD THE
COOLER ECMWF AS IT HAS BEEN CONSISTENT. ALSO WILL KEEP SMALL CHANCE
POPS GOING FROM MONDAY INTO WEDNESDAY WITH NORTHWEST FLOW IN THE
FORECAST AND WEAKER MID LEVEL CAPPING. LOWS WILL BE VERY MILD AHEAD
OF THE COLD FRONT INTO THE WEEKEND AND IN THE LOWER TO MID 70S.
HIGHS SHOULD SETTLE BACK LOW TO MID 90S POST FRONTAL FROM MONDAY
INTO WEDNESDAY.

AVIATION...

A CLUSTER OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS FORECAST TO
MOVE INTO THE HAYS REGION BETWEEN 15Z AND 18Z THURSDAY. OTHERWISE
LOOK FOR VFR CONDITIONS UNTIL 10Z TO 12Z THURSDAY. SOME STRATUS
COULD DEVELOP BRINGING SOME IFR CIGS INTO THE GCK AND DDC SITES
AROUND 10Z TO 12Z THROUGH 15Z WITH GOOD UPSLOPE SOUTHEASTERLY
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  68 101 /  10  30   0   0
GCK  67  91  67 102 /  10  10   0   0
EHA  67 100  69 100 /  10  20   0   0
LBL  68 100  71 100 /  10  20   0   0
HYS  69  88  67 105 /  20  50  10   0
P28  69  94  72 103 /  10  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/06
Hazardous weather outlook, Aug 5, 1:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT WED AUG 5 2009

KSZ030-031-043>046-061>066-074>081-084>090-062000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
248 PM CDT WED AUG 5 2009 /148 PM MDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OUTFLOW FROM A THUNDERSTORM COMPLEX OVER NORTH CENTRAL KANSAS
EARLY TODAY HAS STABILIZED THE WEATHER OVER SOUTHWEST KANSAS.
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
THROUGH WESTERN KANSAS THURSDAY MORNING. THE EXACT TRACK AND
TIMING OF THE STORMS IS UNCERTAIN AT THIS TIME, BUT THE HIGHEST
CHANCE FOR THUNDERSTORMS IS EXPECTED TO BE FROM HAYS TO PRATT
AND GENERALLY BEFORE NOON.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EXISTS FROM
SUNDAY INTO NEXT WEEK. HOWEVER, ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. STORMS
SPOTTERS MAY BE NEEDED TOMORROW MORNING, MOST LIKELY EAST OF A
LINE FROM TREGO TO COMANCHE COUNTY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Scott

When
August 6, 12:00 AM CST to 7:00 AM CST
Where
Scott County, 5.13 mi WNW of Sandon
Reported by
Public
Coordinates
38.570, -100.860

Rainfall of 3.00 was measured overnight.

Heavy Rain, Rush

When
August 6, 12:00 AM CST to 7:00 AM CST
Where
Rush County, 4.84 mi N of Hargrave
Reported by
Public
Coordinates
38.620, -99.430

Rainfall of 2.30 was measured overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195299, 195300.